Alert archive / Alabama / River Flood Warnings in 2021

River Flood Warning 16, NWS Huntsville, AL

April 8, 2021Madison County, Alabama

NWS Huntsville, AL issued this river flood warning at Apr 8, 2021, 7:27 PM CDT for Madison County, Alabama. It took effect at Apr 8, 2021, 9:45 PM CDT. It was in force for 16 hr.

The area

The outline as issued.

The facts

Issued
Apr 8, 2021, 7:27 PM CDT (00:27 UTC)
In effect from
Apr 8, 2021, 9:45 PM CDT
Expired
Apr 9, 2021, 1:40 PM CDT
In force
16 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
Minor

County Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 47 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Flint River (AL) at Brownsboro (BSBA1). The gauge peaked at 18.55 ft at Apr 9, 2021, 4:00 AM CDT.

actionminormoderate10152004/0804/0904/10
Action stage
15 ft
Minor stage
17 ft
Moderate stage
19 ft
Major stage
22 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03575100, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

619 
WGUS44 KHUN 090027
FLWHUN

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Huntsville AL
727 PM CDT Thu Apr 8 2021

...The National Weather Service in Huntsville AL has issued a Flood 
Warning for the following rivers in Alabama...

  Flint River at Brownsboro affecting Madison County.

For the FLINT RIVER...including Brownsboro...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Additional information is available at www.weather.gov.

&&


ALC089-091230-
/O.NEW.KHUN.FL.W.0016.210409T0331Z-210410T0139Z/
/BSBA1.1.ER.210409T0331Z.210409T1200Z.210409T1938Z.NO/
727 PM CDT Thu Apr 8 2021

The National Weather Service in Huntsville has issued a

* Flood Warning for
  the Flint River at Brownsboro.
* From this evening to Friday evening.
* At 6:30 PM CDT Thursday the stage was 16.5 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage late 
  this evening to a crest of 17.5 feet tomorrow morning. It will 
  then fall below flood stage early tomorrow afternoon.
* Impact...At 17.0 feet, Water floods a large field on the upstream 
  left bank and is flooding large portions of the downstream left 
  bank.
* Flood History...This crest compares to a previous crest of 17.5 
  feet on 01/15/2020.


&&

LAT...LON 3476 8649 3475 8638 3461 8639 3447 8647
      3454 8655

$$

GH
4 follow-up statements
742 
WGUS84 KHUN 090245
FLSHUN

Flood Statement
National Weather Service Huntsville AL
945 PM CDT Thu Apr 8 2021

...The Flood Warning is extended for the following rivers in 
Alabama...

  Flint River at Brownsboro affecting Madison County.

For the FLINT RIVER...including Brownsboro...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Additional information is available at www.weather.gov.

&&


ALC089-091445-
/O.EXT.KHUN.FL.W.0016.210409T0245Z-210410T0248Z/
/BSBA1.1.ER.210409T0056Z.210409T1200Z.210409T2048Z.NO/
945 PM CDT Thu Apr 8 2021

...The Flood Warning is now in effect until late tomorrow evening...

The Flood Warning continues for
  the Flint River at Brownsboro.
* From this evening to Friday evening.
* At 8:30 PM CDT Thursday the stage was 17.1 feet.
* Flood stage is 17.0 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 8:30 PM CDT Thursday was 17.1 feet.
* Forecast...The river is expected to rise to a crest of 18.0 feet 
  tomorrow morning. It will then fall below flood stage tomorrow 
  afternoon.
* Impact...At 17.0 feet, Water floods a large field on the upstream 
  left bank and is flooding large portions of the downstream left 
  bank.
* Flood History...This crest compares to a previous crest of 17.9 
  feet on 01/15/2020.


&&

LAT...LON 3476 8649 3475 8638 3461 8639 3447 8647
      3454 8655

$$

GH
191 
WGUS84 KHUN 091158
FLSHUN

Flood Statement
National Weather Service Huntsville AL
658 AM CDT Fri Apr 9 2021

...The Flood Warning continues for the following rivers in Alabama...

  Flint River at Brownsboro affecting Madison County.

For the FLINT RIVER...including Brownsboro...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued this evening at 700 PM CDT.

&&


ALC089-100000-
/O.CON.KHUN.FL.W.0016.000000T0000Z-210410T0248Z/
/BSBA1.1.ER.210409T0056Z.210409T1200Z.210409T2048Z.NO/
658 AM CDT Fri Apr 9 2021

...The Flood Warning remains in effect...

The Flood Warning continues for
  the Flint River at Brownsboro.
* Until this evening.
* At 8:30 PM CDT Thursday the stage was 17.1 feet.
* Flood stage is 17.0 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 6:30 AM CDT Friday was 18.6 feet.
* Forecast...The river has crested and will continue to fall below 
  flood stage by late this afternoon.
* Impact...At 17.0 feet, Water floods a large field on the upstream 
  left bank and is flooding large portions of the downstream left 
  bank.
* Flood History...This crest compares to a previous crest of 17.9 
  feet on 01/15/2020.


&&

LAT...LON 3476 8649 3475 8638 3461 8639 3447 8647
      3454 8655

$$

70/DD
953 
WGUS84 KHUN 091459
FLSHUN

Flood Statement
National Weather Service Huntsville AL
959 AM CDT Fri Apr 9 2021

...The Flood Warning continues for the following rivers in Alabama...

  Flint River at Brownsboro affecting Madison County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means that flooding is imminent or occurring. All 
interested parties should take necessary precautions immediately.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued this afternoon at 415 PM CDT.

&&


ALC089-092115-
/O.EXT.KHUN.FL.W.0016.000000T0000Z-210409T2106Z/
/BSBA1.1.ER.210409T0056Z.210409T0815Z.210409T1506Z.NO/
959 AM CDT Fri Apr 9 2021

...The Flood Warning is now in effect until late this afternoon...

The Flood Warning continues for
  the Flint River at Brownsboro.
* Until this afternoon.
* At 9:30 AM CDT Friday the stage was 17.2 feet.
* Flood stage is 17.0 feet.
* Minor flooding is occurring.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 9:30 AM CDT Friday was 18.6 feet.
* Forecast...The river is expected to fall below flood stage late 
  this morning and continue falling to 10.1 feet Wednesday morning.
* Impact...At 17.0 feet, Water floods a large field on the upstream 
  left bank and is flooding large portions of the downstream left 
  bank.
* Flood History...This crest compares to a previous crest of 17.2 
  feet on 12/31/2019.


&&

LAT...LON 3476 8649 3475 8638 3461 8639 3447 8647
      3454 8655

$$

30
433 
WGUS84 KHUN 091840
FLSHUN

Flood Statement
National Weather Service Huntsville AL
140 PM CDT Fri Apr 9 2021

...The Flood Warning is cancelled for the following rivers in 
Alabama...

  Flint River at Brownsboro affecting Madison County.

ALC089-091945-
/O.CAN.KHUN.FL.W.0016.000000T0000Z-210409T1840Z/
/BSBA1.1.ER.210409T0056Z.210409T0815Z.210409T1506Z.NO/
140 PM CDT Fri Apr 9 2021

...The Flood Warning for the Flint River at Brownsboro has been 
cancelled...

The Flood Warning is cancelled for
  the Flint River at Brownsboro.
* At 12:30 PM CDT Friday the stage was 15.0 feet.
* Flood stage is 17.0 feet.
* Forecast...The river is expected to rise to a crest of 15.7 feet 
  early Sunday morning.


&&

LAT...LON 3476 8649 3475 8638 3461 8639 3447 8647
      3454 8655

$$

25

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this river flood warning went out at Apr 8, 5:36 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Apr 8, 5:36 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
536 PM CDT Thu Apr 8 2021

.UPDATE...
For 00Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 248 PM CDT Thu Apr 8 2021

Skies are finally scattering out this afternoon as a weak cold
front, characterized more by lower dewpoints than temperatures or a
wind shift, pushes southeast through the TN Valley. Clearing skies
and relaxed winds will make for a pleasant evening as low
temperatures drop into the low to mid 50s.

.SHORT TERM...(Friday through Saturday)
Issued at 248 PM CDT Thu Apr 8 2021

An active period awaits us in the short term. The cold front from
earlier today will stall over central Alabama. Its parent low and
associated upper level cutoff low will continue to track northeast as
they rotate around a second shortwave trough over the High Plains. A
split flow jet structure aloft creates a complex synoptic pattern
with an even more complex severe weather setup.

On Friday, the subtropical jet will push a shortwave trough from
California into the Southern Plains in more zonal flow aloft. As this
trough tracks toward the Southeast, a surface low will generate over
Texas. With the tightening low level pressure gradient, southerly
surface winds will gust near 20 mph tomorrow afternoon. Additionally,
the northern stream jet will push the High Plains shortwave trough
into the Central Plains and intensify it into another cutoff low. The
trickiest part of this forecast is how this new cutoff low interacts
with the shortwave trough, and unfortunately, there is not very high
confidence in a solution at this time.

What we are able to identify at this time is that the environment
will be primed for severe weather over the TN Valley. In spite of
lacking deep southerly flow, moisture availability will be more than
sufficient for deep, moist convection. Additionally, an elevated
mixed layer (EML) will accompany the Texas-originated surface low as
it tracks into the Southeast, providing steep mid-level lapse rates,
large values of CAPE, and introducing a threat for large hail.
Lastly, an intensifying southwesterly low level jet on the magnitude
of 50-60 kts will precede the surface low and its attendant cold
front. This will elongate hodographs and allow the large CAPE from
the EML to be surface-based.

An initial and smaller MCS will track through the Deep South based
on the track of the shortwave trough on Friday evening. This is
currently our greatest source of uncertainty, because global
guidance, ensemble guidance, and CAMs show this line tracking
anywhere from along the Gulf Coast to directly over the TN Valley.
Threats with this first round will be large hail, damaging winds, and
tornadoes.

There is higher confidence in a second, much larger QLCS tracking
through the Southeast late Friday night into Saturday morning.
Regardless of the track of the initial MCS, this second line will be
severe with damaging winds, potentially over 70 mph, large hail, and
again tornadoes will be possible. This line of storms looks to enter
Northwest AL as early as midnight Saturday, but most likely around 4
AM, and then not exit northeast AL until Saturday around mid-morning,
but potentially as late as noon. Showers will be possible through
Saturday evening, as the cold front itself does not push through
until Saturday night. With multiple rounds of heavy rainfall, most
areas will see at least 2" of rainfall, with some areas seeing higher
amounts. Due to mostly saturated soils, flash flooding will be
possible.

Now for the important part: what could go wrong? It is worth noting
that any guidance that pushes that initial MCS south of our area has
a weaker, yet still severe, second QLCS that tracks through the TN
Valley. Additionally, it is possible that should the initial MCS
track through the TN Valley, it creates a rain-cooled environment
that is not surface-based and reduces the severity of the second
round QLCS. Regardless, it is important to treat this as though both
rounds will be severe. Careful mesoscale analysis of corfidi vectors,
steering flow, and any theta e ridges will be essential as we try to
predict with a few hours' notice where the MCS may track. As we have
seen multiple instances of in the summer, MCS tracks are often not
well represented in CAMs and will need to be relied upon more with
careful observational analysis.

.LONG TERM...(Saturday night through Wednesday)
Issued at 248 PM CDT Thu Apr 8 2021

With great relief, the cold front will push through the region
overnight on Saturday and usher in a pleasant end to the weekend and
beginning of next week. As the cutoff low lifts into the Great Lakes
region, surface high pressure slides in from the west, keeping skies
mostly clear. Slight upper level ridging will cause temperatures to
warm from the low 70s on Sunday into the upper 70s on Monday. A
weaker cutoff low and surface low over the Great Lakes will send a
cold front through the Southeast early next week. Fortunately,
limited moisture and return flow will keep the forecast dry, and we
will cool back down to near seasonal normals with highs in the low
70s on Tuesday and Wednesday. Rain chances increase late next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 536 PM CDT Thu Apr 8 2021

Southwest winds will gust at 14-18kt through 02Z, then diminish to
around 5-6kt. VFR conditions are expected through the period. The
exception will be isolated to scattered TSRA that develop by 21Z,
which could drop conditions to MVFR or IFR briefly.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...30
SHORT TERM...30
LONG TERM...30
AVIATION...17

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Apr 8, 2:39 PM CDT, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
239 PM CDT Thu Apr 8 2021

ALZ001>010-016-TNZ076-096-097-091045-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
239 PM CDT Thu Apr 8 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Additional heavy rainfall and thunderstorms are likely to begin late
Friday, as another cold front approaches from the west. Some of these
storms may become strong to severe late Friday night into Saturday
ahead of a cold front that will move eastward across the region.
Damaging winds will be the main threat with any severe storms, but
some large hail and a few tornadoes cannot be ruled out. Multiple
rounds of heavy rainfall may also result in localized or minor
flooding on some roads and in low lying areas.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Local storm report, Apr 8, 4:43 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
443 PM CDT THU APR 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     NON-TSTM WND DMG 7 SW TUSCUMBIA          34.65N 87.80W
04/08/2021                   COLBERT            AL   911 CALL CENTER

            A TREE WAS KNOCKED DOWN AT 2290 HAWK PRIDE
            MOUNTAIN ROAD.

&&

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 1:04 PM CDTSpecial Weather StatementHUNCullman56 min
Apr 9, 1:41 PM CDTSevere Thunderstorm WarningHUNLawrence, Limestone34 min
Apr 9, 2:12 PM CDTSpecial Weather StatementHUNLimestone48 min
Apr 9, 2:23 PM CDTSpecial Weather StatementHUNDeKalb52 min
Apr 9, 2:33 PM CDTSpecial Weather StatementHUNCullman42 min
Apr 9, 2:40 PM CDTSevere Thunderstorm WarningHUNCullman25 min
Apr 9, 2:46 PM CDTSevere Thunderstorm WarningHUNDeKalb29 min
Apr 9, 3:09 PM CDTSpecial Weather StatementHUNMadison51 min
Apr 9, 3:45 PM CDTSpecial Weather StatementHUNCullman45 min
Apr 9, 3:47 PM CDTSpecial Weather StatementHUNMorgan43 min
Apr 9, 3:52 PM CDTSevere Thunderstorm WarningHUNLimestone38 min
Apr 9, 4:10 PM CDTSpecial Weather StatementHUNLimestone35 min

Nearby

River Flood Warnings in Alabama, 2021Every river flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.